Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 26, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2009, 11:31 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 11:31 PM CDT (04:31 UTC)
- Expired
- Jun 18, 2009, 12:28 AM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:31 PM CDT | TSTM WND DMG | Lawler, IA | LAW ENFORCEMENT REPORTS POWER LINES AND TREES DOWN IN THE CITY OF LAWLER |
| Jun 17, 11:31 PM CDT | HAIL 1.75 | Lawler, IA | |
| Jun 17, 11:35 PM CDT | HAIL 1.75 | 2 N Lawler, IA | CROPS IN APPROX 15 SECTIONS OF LAND NORTH OF LAWLER STRIPPED/DESTROYED. ALSO SOME WINDOW/SIDING/ROOF DAMAGE IN THE AREA. AREAS IMPACTED LIE BETWEEN W-E ORIENTED STATE HWY 24 AND CR B33 AND A CORRIDOR 2 MILES WEST AND EAST OF N-S ORIENTED CR V56. ALSO...HAIL IN |
| Jun 17, 11:44 PM CDT | HAIL 1.75 | 3 S Waucoma, IA | RELAYED FROM MEDIA...HAIL A BIT LARGER THAN GOLF BALL SIZE WITH SINGLE LINE OF SPIKES AROUND THEM...BROKE WINDOWS AND DID SOME DAMAGE TO HOUSE SIDING. ALSO...TOTAL OF 4.80 INCHES OF RAIN. |
| Jun 17, 11:48 PM CDT | HAIL 1.5 | 3 Se Waucoma, IA | |
| Jun 17, 11:48 PM CDT | HAIL 2 | 3 Se Waucoma, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 7:01 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 180431
SVRARX
IAC037-065-191-180530-
/O.NEW.KARX.SV.W.0026.090618T0431Z-090618T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 PM CDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
SOUTHWESTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 1230 AM CDT
* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAWLER...OR 10 MILES EAST OF NEW HAMPTON...
MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JACKSON JUNCTION AROUND 1135 PM...
COUNTY ROADS B 54 AND V 56 AROUND 1140 PM...
WAUCOMA AND WAUCOMA CAMPGROUND AROUND 1145 PM...
ALPHA AROUND 1150 PM...
ST. LUCAS AROUND 1155 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
&&
LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0431Z 312DEG 17KT 4309 9212
$$
BOYNE7 follow-up statements
000
WWUS53 KARX 180437
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT WED JUN 17 2009
IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1137 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...
AT 1131 PM CDT...CHICKASAW SHERIFF DEPARTMENT REPORTED GOLF BALL SIZE
IN LAWLER.
AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LAWLER...OR 11
MILES EAST OF NEW HAMPTON...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WAUCOMA AND WAUCOMA CAMPGROUND AROUND 1145 PM...
ALPHA AND ST. LUCAS AROUND 1155 PM...
RICHFIELD AROUND MIDNIGHT...
HAWKEYE AND DOUGLAS AROUND 1210 AM...
HIGHWAY 93 AND COUNTY V 68 AROUND 1215 AM...
WEST UNION AND DONNAN AROUND 1225 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
&&
LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0436Z 312DEG 17KT 4307 9210
$$
BOYNE000
WWUS53 KARX 180443
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 PM CDT WED JUN 17 2009
IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1143 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...
AT 1131 PM CDT...THE CHICKASAW SHERIFF DEPARTMENT REPORTED GOLF BALL
SIZE HAIL IN LAWLER IOWA.
AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR WAUCOMA...OR
13 MILES NORTHWEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. LUCAS AROUND 1145 PM...
RICHFIELD AROUND 1150 PM...
ELDORADO AROUND 1155 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
&&
LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0442Z 313DEG 22KT 4303 9204
$$
BOYNE000
WWUS53 KARX 180452
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 PM CDT WED JUN 17 2009
IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1152 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...
AT 1148 PM CDT...A SPOTTER REPORTED 1.5 INCH DIAMETER HAIL OR ABOUT
THE SIZE OF A PING PONG BALL 3 MILES SOUTH OF WAUCOMA IN FAYETTE
COUNTY.
AT 1149 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR
ALPHA...OR 10 MILES WEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELDORADO AROUND 1155 PM...
HAWKEYE AND DOUGLAS AROUND MIDNIGHT...
WEST UNION AND DONNAN AROUND 1210 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
&&
LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0450Z 313DEG 22KT 4299 9199
$$
BOYNE000
WWUS53 KARX 180459
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT WED JUN 17 2009
IAC037-065-191-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
1159 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHWESTERN
WINNESHIEK COUNTIES...
AT 1148 PM CDT...A SPOTTER REPORTED 2 INCH DIAMETER HAIL 3 MILES
SOUTH OF WAUCOMA IN FAYETTE COUNTY.
AT 1158 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR
HAWKEYE...OR 6 MILES WEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST UNION AND DONNAN AROUND 1210 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM THURSDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.
&&
LAT...LON 4279 9205 4288 9210 4291 9209 4291 9211
4310 9222 4320 9208 4298 9171
TIME...MOT...LOC 0459Z 313DEG 22KT 4295 9193
$$
BOYNE000
WWUS53 KARX 180506
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 AM CDT THU JUN 18 2009
IAC037-191-180516-
/O.CAN.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
WINNESHIEK IA-CHICKASAW IA-
1206 AM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW AND
SOUTHWESTERN WINNESHIEK COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.
LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0506Z 313DEG 22KT 4292 9189
$$
IAC065-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
FAYETTE IA-
1206 AM CDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN FAYETTE COUNTY...
AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR DONNAN...OR
NEAR WEST UNION...MOVING SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
&&
LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0506Z 313DEG 22KT 4292 9189
$$
BOYNE000
WWUS53 KARX 180517
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT THU JUN 18 2009
IAC065-180530-
/O.CON.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
FAYETTE IA-
1217 AM CDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN FAYETTE COUNTY...
AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL. THIS STORM WAS LOCATED NEAR DONNAN...OR NEAR WEST UNION...
MOVING SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
&&
LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0518Z 299DEG 18KT 4291 9182
$$
BOYNE000
WWUS53 KARX 180528
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 AM CDT THU JUN 18 2009
IAC065-180538-
/O.CAN.KARX.SV.W.0026.000000T0000Z-090618T0530Z/
FAYETTE IA-
1228 AM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4290 9209 4309 9208 4308 9190 4298 9171
4279 9205 4288 9210 4291 9209
TIME...MOT...LOC 0528Z 299DEG 18KT 4289 9176
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:35 PM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jun 17, 2:35 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT WED JUN 17 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST FOCUS IN ON THE RAIN CHANCES FOR THE NEXT FEW DAYS. FIRST...LOOKING AT THE NEXT SEVERAL HOURS...A MAJORITY OF THE MESO MODELS INDICATE WHAT LOOKS LIKE DIURNALLY DRIVEN CONVECTION POPPING UP BY 00Z OVER PARTS OF SOUTHERN MN AND NORTHEAST IA. INSTABILITY AND A SFC BOUNDARY/CONVERGENT AREA LYING FROM SOUTHERN MN INTO CENTRAL IA LOOK TO BE THE MAIN CULPRITS FOR THIS PROGGED CONVECTION. WILL ADJUST POPS TO REFLECT THIS POTENTIAL. IF STORMS DUE TO DEVELOP IN THIS REGION...BELIEVE THE DIURNAL NATURE SHOULD RESULT IN THE STORMS DIMINISHING/DYING OFF BY THE MID EVENING HOURS. RATHER MESSY WEATHER PATTERN TO INFLUENCE THE REGION...WITH VARIOUS BITS OF UPPER LEVEL ENERGY KICKING OUT OF A TROUGH OVER THE NORTHERN PLAINS ON THU...WITH THIS TROUGH THEN SLIDING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON FRI. AT THE SFC...THERE WILL BE SOME ASSOCIATED BOUNDARIES...WITH A WARM FRONT LIKELY WAVERING NEAR...OR ACROSS THE REGION...AND A COLD FRONT SLIPPING IN ON FRI. IN ADDITION...BRANCHES OF THE LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT WILL SURGE INTO THE REGION FOR TONIGHT THROUGH FRI...AIDING THE CONVECTION POSSIBILITIES. PW/S ARE PROGGED TO BE IN THE 1.5-2 INCH RANGE...SO A GOOD AMOUNT OF MOISTURE TO WORK WITH. AREAS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT PORTIONS OF THE REGION...ON AND OFF...FROM TONIGHT THROUGH FRIDAY AS A RESULT. WHERE THESE VARIOUS ELEMENTS WILL BE ARE UNCERTAIN AT THIS TIME...LENDING SOME DOUBT TO WHERE THE BEST PCPN CHANCES WILL LIE...ALONG WITH TIMING. THERE ARE ALSO SOME HINTS THAT THE BETTER FORCING OVER THE NEXT COUPLE DAYS COULD SHUFFLE TO THE NORTH AND SOUTH OF THE LOCAL FORECAST AREA...LEAVING THE SFC FRONT ALONG WITH INSTABILITY TO BE THE MAIN INGREDIENTS FOR STORM PRODUCTION. IN THIS SCENARIO...PCPN DEVELOPMENT COULD BE MORE SCATTERED IN NATURE. AS FOR INSTABILITY...BOTH THE 17.12Z GFS AND NAM BUILD ABOUT 1500-2000 J/KG SBCAPE FOR THE AFTERNOONS OF THU AND FRI. THERE COULD BE QUITE A BIT OF CLOUDINESS AROUND THOUGH...WHICH WOULD CUT INTO THE INSTABILITY. WIND SHEAR LOOKS REAL GOOD FOR STORM ORGANIZATION...WITH 60+ KTS IN THE 0-6KM THU AFTERNOON/NIGHT...40-50 KTS FRI AFTERNOON. FOR A SEVERE RISK...THU AFTERNOON/NIGHT LOOKS TO HAVE THE BIGGEST THREAT AT THIS MOMENT. AGAIN THOUGH...THERE IS SOME UNCERTAINLY WITH WHERE THE VARIOUS FORCING ELEMENTS WILL TRACK...AND WHERE THE BETTER STORM SOURCE REGIONS WILL LIE. IT WILL HAVE TO BE MONITORED CLOSELY. THE SHORTWAVE TROUGH WILL EXIT TO THE EAST OVERNIGHT FRIDAY...ALLOWING FOR AN UPPER LEVEL RIDGE TO BUILD ACROSS THE REGION FOR THE WEEKEND. SEASONABLE WARMTH SHOULD RESULT...ALONG WITH A COUPLE DAYS TO DRY OUT. .LONG TERM...SUNDAY THROUGH WEDNESDAY GFS AND ECMWF IN PRETTY GOOD AGREEMENT WITH KEEPING THE WEEKEND UPPER LEVEL RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY THOUGH MUCH OF NEXT WEEK. WHILE THIS SHOULD RESULT IN A CONTINUATION OF SUMMER TIME WARMTH...IT DOES NOT NECESSARILY MEAN A SPATE OF DRY DAYS. BITS OF SHORTWAVE ENERGY LOOK TO SPIN UP THE WESTERN SIDE OF THE RIDGE...WITH ACCOMPANYING SFC BOUNDARIES...DECENT LOW LEVEL MOISTURE RETURN AND INCREASING INSTABILITY. SHOWER/STORM DEVELOPMENT SHOULD RESULT IN THE VICINITY OF THE SFC BOUNDARIES. SOME DIFFERENCES IN THE MODELS IN JUST WHERE THESE SYSTEM WILL MOVE...HOWEVER...LENDING LESS CONFIDENCE TO THE TIMING/LOCATION OF THESE PCPN CHANCES. THIS IS ASSUMING...OF COURSE...THAT THESE SYSTEMS ARE ABLE TO WORK THIS FAR EAST INTO THE RIDGE. ENSEMBLES MEMBERS SHOW A MIX OF THE GFS/ECMWF...AND WILL LEAN TOWARD A BLEND/HPC SOLUTION FOR NOW. && .AVIATION... A LOW PRESSURE TROUGH EXTENDS FROM NE SOUTH DAKOTA INTO SOUTH CENTRAL MINNESOTA. SE FLOW NORTH OF THE BOUNDARY HAS MAINTAINED A STRATUS DECK AND EVEN SOME BR...BUT DAYTIME MIXING HAS HELPED BRING CIGS UP. ADDITIONAL HEATING WILL ENSURE CIGS AND VSBYS AT KLSE AND KRST RISE TO VFR. THE REST OF THE FORECAST IS MUDDLED BY ISSUES WHERE THUNDERSTORMS MAY FORM AND IF THEY WOULD IMPACT THE TAF SITES. CURRENT THOUGHT IS THAT SOME SHOWERS OR THUNDERSTORMS MAY FORM LATE THIS AFTERNOON IN SW MINNESOTA ALONG THE TROUGH...THEN PROPAGATE NEAR OR ACROSS THE TAF SITES THIS EVENING. ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS COULD FORM OVERNIGHT...WITH THE LOW LEVEL JET IMPINGING ON THIS TROUGH. HOWEVER...IF A COMPLEX OF STORMS MOVES ACROSS NEBRASKA AND IOWA OVERNIGHT...THEN THE OVERNIGHT STORMS AFFECTING THE TAF SITES WOULD NOT OCCUR. LATER FORECASTS WILL NEED TO REFINE THE TIMING OF RAIN...AND ANY REDUCTION TO CIGS OR VSBY FROM VFR. ANY RAINFALL SHOULD END LATE TONIGHT...WITH MUCH OF THU MORNING DRY. AJ && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Jun 17, 5:56 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 556 PM CDT WED JUN 17 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 556 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...AND THEN MORE LIKELY OVERNIGHT. THERE IS A GREAT DEAL OF UNCERTAINTY AS TO WHEN THUNDERSTORMS WILL DEVELOP...BUT IF THEY DO SO THIS EVENING...THEY MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND... PRIMARILY WEST OF THE MISSISSIPPI RIVER. THE SEVERE THREAT IS LIKELY TO BE MAXIMIZED THROUGH THE EVENING TOWARD MIDNIGHT...BUT MAY LINGER ON A MORE ISOLATED BASIS INTO THE OVERNIGHT HOURS. IT IS IN THE EVENING HOURS BEFORE 10 OR 11 PM THAT AN ISOLATED TORNADO IS POSSIBLE ROUGHLY WEST OF A LINE FROM LAKE CITY TO ELKADER...WITH THE THREATS LATER IN THE NIGHT BEING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC EPISODES OF THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE FROM THURSDAY THROUGH FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS ON THURSDAY AND THURSDAY NIGHT. ON FRIDAY...THESE THREATS WILL CONTINUE ALONG WITH THE POSSIBILITY OF A FEW TORNADOES. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAINLY WEST OF THE MISSISSIPPI RIVER WILL WANT TO MONITOR THUNDERSTORM POTENTIAL THIS EVENING...AND IF STORMS DEVELOP OR A SEVERE THUNDERSTORM WATCH IS ISSUED...BE READY TO ACTIVATE ESPECIALLY THROUGH MIDNIGHT. LATER IN THE NIGHT THE SEVERE THREAT SHOULD BE MORE ISOLATED TO THE POINT THAT ACTIVATION IS NOT LIKELY. SPOTTERS WILL LIKELY BE NEEDED ON THURSDAY...AND PERHAPS INTO FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/BINAU
In the hours before
Local storm report, Jun 17, 10:00 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL LIME SPRINGS 43.45N 92.28W
06/17/2009 E1.75 INCH HOWARD IA LAW ENFORCEMENT
0956 PM HAIL ELMA 43.25N 92.44W
06/17/2009 E1.00 INCH HOWARD IA LAW ENFORCEMENT
0956 PM HAIL CRESCO 43.37N 92.12W
06/17/2009 E0.75 INCH HOWARD IA LAW ENFORCEMENT
&&
SHEALocal storm report, Jun 17, 10:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 5 W WEST UNION 42.96N 91.91W
06/17/2009 E0.88 INCH FAYETTE IA LAW ENFORCEMENT
&&
SHEASpecial weather statement, Jun 17, 10:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1016 PM CDT WED JUN 17 2009 IAZ008>011-018-019-029-030-MNZ079-086-087-094-095-WIZ032-180515- ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK- 1016 PM CDT WED JUN 17 2009 ...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS. ALL STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 55 MPH...AND SMALL HAIL. A FEW OF THE STORMS WILL BE SEVERE WITH STRONGER WINDS AND LARGER HAIL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BINAU
Local storm report, Jun 17, 10:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FUNNEL CLOUD 2 S CHARLES CITY 43.04N 92.68W
06/17/2009 FLOYD IA BROADCAST MEDIA
BRIEF FUNNEL CLOUD REPORTED BY BROADCAST MEDIA
0726 PM FUNNEL CLOUD 2 NE ROCKFORD 43.07N 92.92W
06/17/2009 FLOYD IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD AT 190TH STREET
AND GLASS AVENUE
0726 PM FUNNEL CLOUD 2 E ROCKFORD 43.05N 92.91W
06/17/2009 FLOYD IA TRAINED SPOTTER
0733 PM HAIL 1 S CLAREMONT 44.03N 93.00W
06/17/2009 E0.75 INCH DODGE MN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME SIZE HAIL SOUTH OF
CLAREMONT
0733 PM HAIL 1 S CLAREMONT 44.03N 93.00W
06/17/2009 E0.75 INCH DODGE MN LAW ENFORCEMENT
0733 PM FUNNEL CLOUD 3 SE BLOOMING PRAIRIE 43.84N 93.01W
06/17/2009 MOWER MN TRAINED SPOTTER
0742 PM HAIL ELMA 43.25N 92.44W
06/17/2009 E0.75 INCH HOWARD IA PUBLIC
PEA TO DIME SIZE HAIL IN TOWN
0754 PM TORNADO 3 N BLOOMING PRAIRIE 43.91N 93.05W
06/17/2009 STEELE MN LAW ENFORCEMENT
TORNADO JUST NORTH OF BLOOMING PRAIRIE
0754 PM TORNADO 3 N BLOOMING PRAIRIE 43.91N 93.05W
06/17/2009 STEELE MN AMATEUR RADIO
TORNADO JUST NORTH OF BLOOMING PRAIRIE
0808 PM TORNADO 1 NW AUSTIN 43.68N 92.98W
06/17/2009 MOWER MN TRAINED SPOTTER
LARGE TORNADO ON THE GROUND WITH DEBRIS ON THE NORTHWEST
SIDE OF AUSTIN
0808 PM HAIL 4 W BASSETT 43.06N 92.59W
06/17/2009 M1.00 INCH FLOYD IA LAW ENFORCEMENT
0810 PM TORNADO AUSTIN 43.67N 92.97W
06/17/2009 MOWER MN LAW ENFORCEMENT
LARGE AMOUNT OF DAMAGE IN AUSTIN AND ESPECIALLY ON THE
NORTH SIDE. MINOR INJURIES BEING REPORTED THUS FAR.
0820 PM HAIL LIME SPRINGS 43.45N 92.28W
06/17/2009 E1.00 INCH HOWARD IA TRAINED SPOTTER
0825 PM TORNADO 4 NW NASHUA 42.99N 92.60W
06/17/2009 FLOYD IA TRAINED SPOTTER
0844 PM FUNNEL CLOUD 5 NW ADAMS 43.62N 92.79W
06/17/2009 MOWER MN FIRE DEPT/RESCUE
0856 PM HAIL CLAREMONT 44.04N 93.00W
06/17/2009 E0.88 INCH DODGE MN LAW ENFORCEMENT
0857 PM HAIL 3 NW LE ROY 43.54N 92.55W
06/17/2009 E0.75 INCH MOWER MN FIRE DEPT/RESCUE
0858 PM HAIL 3 NW NEW HAMPTON 43.09N 92.36W
06/17/2009 E0.75 INCH CHICKASAW IA PUBLIC
0913 PM HAIL 3 NNW LE ROY 43.55N 92.53W
06/17/2009 E1.75 INCH MOWER MN FIRE DEPT/RESCUE
0923 PM HAIL LIME SPRINGS 43.45N 92.28W
06/17/2009 E1.75 INCH HOWARD IA LAW ENFORCEMENT
0956 PM HAIL ELMA 43.25N 92.44W
06/17/2009 E1.00 INCH HOWARD IA LAW ENFORCEMENT
0956 PM HAIL CRESCO 43.37N 92.12W
06/17/2009 E0.75 INCH HOWARD IA LAW ENFORCEMENT
1009 PM HAIL 5 W WEST UNION 42.96N 91.91W
06/17/2009 E0.88 INCH FAYETTE IA LAW ENFORCEMENT
&&
SHEALocal storm report, Jun 17, 10:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL PROTIVIN 43.22N 92.09W
06/17/2009 E0.50 INCH HOWARD IA LAW ENFORCEMENT
&&
SHEALocal storm report, Jun 17, 10:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HEAVY RAIN 3 S WAUCOMA 43.01N 92.03W
06/17/2009 M3.52 INCH FAYETTE IA TRAINED SPOTTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:25 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 65 min |
| Jun 17, 7:28 PM CDT | Tornado Warning | ARX | Floyd | 47 min |
| Jun 17, 8:10 PM CDT | Tornado Warning | ARX | Chickasaw, Floyd | 50 min |
| Jun 17, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 46 min |
| Jun 17, 8:52 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 53 min |
| Jun 17, 8:59 PM CDT | Tornado Warning | ARX | Chickasaw | 46 min |
| Jun 17, 9:29 PM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Jun 17, 9:47 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 45 min |
| Jun 17, 9:50 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 25 min |
| Jun 17, 10:49 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Winneshiek | 56 min |
| Jun 18, 12:12 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.